DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20202196

A probable case of sodium valproate monotherapy induced drug reaction with eosinophilia and systemic symptoms syndrome: a case report in Indian population

Vijayamathy Arunnair, Girish Kumaraswamy, Ramesh M.

Abstract


Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a drug-induced hypersensitivity syndrome most commonly caused by anti-epileptics like carbamazepine, phenytoin. It usually manifests as maculopapular rash, fever, eosinophilia, generalized lymphadenopathy, hepatitis, atypical lymphocytosis, and leucocytosis with the involvement of other organs. Valproate, a broad-spectrum antiepileptic, also used in bipolar disorders and migraine prophylaxis, is generally well tolerated. To date, very few cases of valproate monotherapy induced DRESS syndrome have been reported worldwide and here we are reporting one such rare case in a 72 years old Indian woman with a history of generalised tonic convulsions. The patient was classified as a ‘probable’ case of DRESS syndrome using the WHO-UMC criteria and Naranjo scale. Discontinuation of the offending medication and treatment with intravenous (IV) fluids, antihistamines, and steroids helped in recovery of the patient. Healthcare practitioners must be aware of valproate monotherapy induced DRESS syndrome and take effective measures to avoid severe side effects. 


Keywords


Valproate, DRESS, Adverse drug reaction, Anti-epileptic drugs

Full Text:

PDF

References


Wu XT, Hong PW, Suolang DJ, Zhou D, Stefan H. Drug-induced hypersensitivity syndrome caused by valproic acid as a monotherapy for epilepsy: First case report in Asian population. Epilepsy Behav Case Rep. 2017;8:108-10.

Darban M, Bagheri B. Drug Reaction with Eosinophilia and Systemic Symptoms induced by Valproic Acid: A Case Report. Iran Red Crescent Med J. 2016;18(9):36825.

Dwivedi AK, Ray M, Raj J, Saini RK. Valproate induced drug reaction with eosinophilia and systemic symptoms (DRESS). Indian J Psychiatry. 2018;60:512-3.

Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS Syndrome: A Literature Review. Amer J Med. 2011;124:588-97.

Primec RZ, Balkove V. Valproate-related erythrodermia with reversible encephalopathy: a rare but serious adverse reaction, case report. Acta Dermatovenerol APA. 2014;23:35-7.

Kardaun SH, Sidoroff A, Allanore VL, Halevy S, Davidovici BB, Mockenhaupt M, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: Does a DRESS syndrome really exist. Br J Dermatol. 2007;156:609-11.

Eshki M, Uanore AL, Musette P. Twelve years analysis of severe cases of drug reaction with eosinophilia and systemic symptoms: a cause of unpredictable multiorgan failure. Arch Dermatol. 2009;145:67-72.

Choudhary S, Leod M, Torchia D, Romanelli P. Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome. J Clin Aesthet Dermatol. 2013;6(6):31‐7.

Meik S, Arias M, Fernandez L, Santoro LMC, Abeldano A, Pellerano G. Anti-convulsant hypersensitivity syndrome (DRESS syndrome): report of 4 cases. Dermatol Argent. 2010;16(4):272-7.

Brentano FE, Duong TA, Bouvresse S, Bagot M, Wolkenstein P, Roujeau JC, et al. Therapeutic management of DRESS: a retrospective study of 38 cases. J Am Acad Dermatol. 2015;72(2):246-52.

Kocaoglu C, Cilasun C, Solak ES, Kurtipek GS, Arslan S. Successful Treatment of Anti-epileptic Drug-Induced DRESS Syndrome with Pulse Methylprednisolone. Case Rep Pediatr. 2013;2013:1-4.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruis I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.

The use of the WHO-UMC system for standardized case causality assessment. Available at: http://www.WHO-UMC.org/graphics/4409.pdf. Accessed on 12 February 2011.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hosp Pharm. 1992;27:538.

Nakhi BHA, Sadeq S, Pinto RG, Habeeb Y. Anticonvulsant hypersensitivity syndrome: report of 2 cases from Kuwait. Med Princ Pract. 2003;12(3):197-9.

Lorido AJC, Gomez CJ, Dacal BJC, Leal MC, Dacal BP. Anti-epileptic drug hypersensitivity syndrome in a patient treated with valproate. Br J Clin Pharmacol. 2003;55(4):415-6.

Pichler WJ, Srinoulprasert Y, Yun J, Hausmann O. Multiple drug hypersensitivity. Int Arch Allergy Immunol. 2017;172(3):129-38.

Silva SA, Figueiredo MM, Carneiro LN, Reiss DB, Damasio MA. Drug reaction with eosinophilia and systemic symptoms (DRESS syndrome). Rev Assoc Med Bras. 2016;62(3):227-30.

Penchilaya V. DRESS syndrome: Addressing the drug hypersensitivity syndrome on combination of Sodium Valproate and Olanzapine. Asian J Psychiatry. 2017;28:175-6.

Albayrak F, Cerrah S, Albayrak A, Dursun H, Yildirim R, Uyanik A. DRESS syndrome with fatal results induced by sodium valproate in a patient with brucellosis and a positive cytoplasmic antineutrophilic cytoplasmic antibody test result. Rheumatol Int. 2012;32(7):2181-4.

Zoelan VMA. Valproic acid induced DRESS syndrome with acute liver failure. Neth J Med. 2012;70(3):155.